23 August, 2011
Can Magnesium Make You Sick?
Magnesium is an important mineral you must obtain through your diet, but this is not a problem for most people because it’s found in green vegetables, legumes such as beans, nuts, and whole grains. It is possible for levels of magnesium to become toxic, and that can have serious consequences. Talk to your health care provider if you have any concern about your magnesium needs.
About 60 percent of the magnesium in your body is in the skeleton, where it contributes to the structure of cells, according to the Linus Pauling Institute. Another 27 percent of your body’s magnesium is in the muscles, where it regulates muscle contraction. Magnesium is needed for nerve transmission and to ensure a steady heartbeat. More than 300 metabolic reactions depend on magnesium to complete their processes, including the production of energy and the synthesis of proteins and lipids.
It is possible for magnesium to make you sick, but that does not usually happen from food sources. People get sick from magnesium when they take too many supplements. Forms of magnesium available in supplements are magnesium oxide, magnesium gluconate, magnesium chloride, magnesium citrate salts and magnesium aspartate. Antacids often contain a form called magnesium hydroxide. You should not consume more than 350 mg per day of magnesium, according to the tolerable upper intake level established by the Institute of Medicine.
A common cause of magnesium toxicity is kidney disease because damaged kidneys lose the ability to remove excess magnesium. Thyroid medications, lithium, diuretics, medications containing calcium and some antibiotics also increase the risk of magnesium toxicity. Many antacids and laxatives contain magnesium, and if they’re taken in large doses, they can cause elevated levels of magnesium.
Early symptoms of elevated magnesium are diarrhea, nausea, vomiting or excessive sweating. High levels of magnesium cause a drop in blood pressure, lethargy and confusion. Over time, too much magnesium can interrupt the rhythm of your heart and cause muscle weakness that ultimately leads to difficulty breathing and cardiac arrest.
If you take too much magnesium, you may also be at risk for a calcium deficiency because magnesium competes with calcium for absorption. Magnesium also interferes with the absorption of the heart medication digoxin, drugs for osteoporosis and some antibiotics.
- Ryo_stockPhoto/iStock/Getty Images